Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 277, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 30, 2001, 4:16 PM CDT for Ray County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 30, 2001, 4:16 PM CDT (21:16 UTC)
- Expired
- Aug 30, 2001, 5:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 67 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 4:35 PM CDT | Hail 0.75 | Richmond, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891 WUUS53 KEAX 302116 SVRMCI MOC177-302200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 416 PM CDT THU AUG 30 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAY COUNTY IN WEST CENTRAL MISSOURI * UNTIL 500 PM CDT * AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RICHMOND...OR ABOUT 37 MILES NORTHEAST OF KANSAS CITY...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARDIN AT 430 PM CDT REGAL AT 440 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3947 9418 3923 9413 3923 9378 3951 9379 HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:19 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 30, 3:19 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 319 PM CDT THU AUG 30 2001 MAIN FORECAST CONCERN IS WITH CURRENT CONVECTION MOVING THROUGH AREA. ALTHOUGH SFC FRONT IS LAGGING BEHIND THE ACTIVITY...WHICH IS GOING ALONG AN EARLIER OUTFLOW BOUNDARY...THINK THE FRONT WILL EVENTUALLY CATCH UP. NOT EXPECTING MUCH IN THE WAY OF REDEVELOPMENT WITH THE FRONT ITSELF AS SUBSIDENCE BEHIND CURRENT ACTIVITY AND LACK OF SURFACE CONVERGENCE AFFECTS IT. UPPER WAVE WILL BE EAST OF FORECAST AREA BY 12Z...THUS FEEL CONFIDENT ENOUGH TO PULL LOW POPS WE HAD GOING IN SOUTHERN PART OF FORECAST AREA ON FRIDAY. SOME CONCERN WITH COLD POOL MOVING INTO NORTHERN MISSOURI BY AFTERNOON. EXPECT TO SEE CU FIELD MOVING IN...AND INSTABILITY SHOWERS NOT OF THE QUESTION...BUT WILL NOT INTRODUCE AT THIS POINT. NICE COOLING BEHIND THE FRONT...SO SHOULD HAVE AT OR BELOW SEASONAL VALUES FOR FRIDAY AND SATURDAY. GUIDANCE NUMBERS LOOK PRETTY GOOD. .EAX... KS...NONE. MO...NONE. PC
In the hours before
Local storm report, Aug 30, 10:53 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1053 AM CDT THU AUG 30 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 SE BOONVILLE MO .88 INCH HAIL
08/29/01 COOPER REPORTED BY PUBLIC TO
LOCAL RADIO STATION.
OCCURRED ON HIGHWAY 87
NEAR INTERSTATE 70.
0700 PM 5 W WOOLDRIDGE MO .88 INCH HAIL
08/29/01 COOPER REPORTED BY PUBLIC TO
LOCAL RADIO STATION.
OCCURRED HAL MILE SOUTH
OF INTERSTATE 70 ON
GOOCHES MILL ROAD.
0700 PM 5 E BOONVILLE MO WIND DAMAGE
08/29/01 COOPER REPORTED BY PUBLIC TO
LOCAL RADIO STATION.
TREE BLOCKING HIGHWAY
90 EAST OF BOONVILLE.Special weather statement, Aug 30, 11:50 AM CDT, 4 hours 26 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043 >046-053-054-311100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1150 AM CDT THU AUG 30 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING... FORECAST: WIDELY SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP OVER EXTREME NORTHWESTERN PORTIONS OF MISSOURI EARLY THIS AFTERNOON. THUNDERSTORMS WILL LIKELY FORM A BROKEN LINE OF STORMS AND DROP TO THE SOUTHEAST DURING THE AFTERNOON. AS THIS LINE DROPS TO THE SOUTH... STORMS WILL INCREASE IN COVERAGE AND INTENSITY. SOME STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL WILL ALSO BE A THREAT. SEVERE STORMS WILL BE MOST LIKELY BETWEEN 3 PM AND 9 PM. DISCUSSION: A COLD FRONT STRETCHED FROM NEAR LA CROSSE WISCONSIN TO OMAHA TO HILL CITY KANSAS LATE THIS MORNING. THIS FRONT WILL MOVE TO THE SOUTH DURING THE AFTERNOON. THIS FRONT AND OTHER BOUNDARIES CAUSED BY THUNDERSTORMS OVERNIGHT WILL TRIGGER STORM DEVELOPMENT THIS AFTERNOON. A VERY DEEP LAYER OF MOISTURE OVER THE REGION WILL CONTRIBUTE TO SEVERE STORM POTENTIAL. LOCALIZED DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT. ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX KOCH
Special weather statement, Aug 30, 1:00 PM CDT, 3 hours 16 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043 >046-053-054-311100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU AUG 30 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING... FORECAST: THUNDERSTORMS HAVE BEGUN TO FOR ALONG THE IOWA MISSOURI BORDER EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL LIKELY ORGANIZE INTO A BROKEN LINE OF STORMS AND DROP TO THE SOUTHEAST DURING THE AFTERNOON. AS THIS LINE DROPS TO THE SOUTH... STORMS WILL INCREASE IN COVERAGE AND INTENSITY. SOME STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL WILL ALSO BE A THREAT. SEVERE STORMS WILL BE MOST LIKELY BETWEEN 3 PM AND 9 PM. DISCUSSION: A COLD FRONT STRETCHED FROM NORTHEAST IOWA TO WEST CENTRAL KANSAS EARLY THIS AFTERNOON. THIS FRONT WILL MOVE TO THE SOUTH DURING THE AFTERNOON. THIS FRONT AND OTHER BOUNDARIES CAUSED BY THUNDERSTORMS OVERNIGHT WILL TRIGGER STORM DEVELOPMENT THIS AFTERNOON. A VERY DEEP LAYER OF MOISTURE OVER THE REGION WILL CONTRIBUTE TO SEVERE STORM POTENTIAL. LOCALIZED DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT. OUTLOOK: QUIET WEATHER IS EXPECTED THIS WEEKEND AS COOL CANADIAN HIGH PRESSURE BUILDS INTO THE MIDWEST. ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX KOCH
Special weather statement, Aug 30, 1:31 PM CDT, 2 hours 45 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043 >046-053-054-311100- HAZARDOUS WEATHER OUTLOOK...CORRECTION TO START TIME OF SVR AND TYPO NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 131 PM CDT THU AUG 30 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING... FORECAST: THUNDERSTORMS HAVE BEGUN TO FORM ALONG THE IOWA MISSOURI BORDER EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL LIKELY ORGANIZE INTO A BROKEN LINE OF STORMS AND DROP TO THE SOUTHEAST DURING THE AFTERNOON. AS THIS LINE DROPS TO THE SOUTH... STORMS WILL INCREASE IN COVERAGE AND INTENSITY. SOME STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL WILL ALSO BE A THREAT. SEVERE STORMS WILL BE MOST LIKELY BETWEEN 2 PM AND 9 PM. DISCUSSION: A COLD FRONT STRETCHED FROM NORTHEAST IOWA TO WEST CENTRAL KANSAS EARLY THIS AFTERNOON. THIS FRONT WILL MOVE TO THE SOUTH DURING THE AFTERNOON. THIS FRONT AND OTHER BOUNDARIES CAUSED BY THUNDERSTORMS OVERNIGHT WILL TRIGGER STORM DEVELOPMENT THIS AFTERNOON. A VERY DEEP LAYER OF MOISTURE OVER THE REGION WILL CONTRIBUTE TO SEVERE STORM POTENTIAL. LOCALIZED DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT. OUTLOOK: QUIET WEATHER IS EXPECTED THIS WEEKEND AS COOL CANADIAN HIGH PRESSURE BUILDS INTO THE MIDWEST. ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX KOCH
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:23 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 67 min |
| Aug 29, 7:47 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 58 min |
| Aug 29, 8:40 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 50 min |
| Aug 30, 1:54 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 51 min |
| Aug 30, 2:03 PM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 27 min |
| Aug 30, 2:33 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 42 min |
| Aug 30, 3:03 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 42 min |
| Aug 30, 5:16 PM CDT | Severe Thunderstorm Warning | EAX | Chariton | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.